August  2018, 23(6): 2245-2263. doi: 10.3934/dcdsb.2018195

Boundedness and persistence of populations in advective Lotka-Volterra competition system

Department of Mathematics, Southwestern University of Finance and Economics, 555 Liutai Ave, Wenjiang, Chengdu, Sichuan 611130, China

* Corresponding author.QW is partially supported by NSF-China (Grant No. 11501460) and the Fundamental Research Funds for the Central Universities (Grant No. JBK1801062)

Received  September 2016 Revised  April 2018 Published  June 2018

We are concerned with a two-component reaction-advection-diffusion Lotka-Volterra competition system with constant diffusion rates subject to homogeneous Neumann boundary conditions. We first prove the global existence and uniform boundedness of positive classical solutions to this system. This result complements some of the global existence results in [Y. Lou, M. Winkler and Y. Tao, SIAM J. Math. Anal., 46 (2014), 1228-1262.], where one diffusion rate is taken to be a linear function of the population density. Our second result proves that the total population of each species admits a positive lower bound, under some conditions of system parameters (e.g., when the intraspecific competition rates are large). This result of population persistence indicates that the two competing species coexist over the habitat in a long time.

Citation: Qi Wang, Yang Song, Lingjie Shao. Boundedness and persistence of populations in advective Lotka-Volterra competition system. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2245-2263. doi: 10.3934/dcdsb.2018195
References:
[1]

H. Amann, Nonhomogeneous linear and quasilinear elliptic and parabolic boundary value problems, Function Spaces, differential operators and nonlinear Analysis, Teubner, Stuttgart, Leipzig, 133 (1993), 9-126. doi: 10.1007/978-3-663-11336-2_1.  Google Scholar

[2]

R. Cantrell and C. Cosner, On the uniqueness and stability of positive solutions in the Lotka-Volterra competition model with diffusion, Houston J. Math., 15 (1989), 341-361.   Google Scholar

[3]

E. Conway and J. Smoller, A comparison technique for systems of reaction-diffusion equations, Comm. Partial Differential Equations, 2 (1977), 679-697.  doi: 10.1080/03605307708820045.  Google Scholar

[4]

C. Cosner and A. Lazer, Stable coexistence states in the Volterra-Lotka competition model with diffusion, SIAM J. Appl. Math., 44 (1984), 1112-1132.  doi: 10.1137/0144080.  Google Scholar

[5]

E. CrooksE. Dancer and D. Hilhorst, Fast reaction limit and long time behavior for a competition-diffusion system with Dirichlet boundary conditions, Discrete Contin. Dyn. Syst. Ser. B, 8 (2007), 39-44.  doi: 10.3934/dcdsb.2007.8.39.  Google Scholar

[6]

E. CrooksE. DancerD. HilhorstM. Mimura and H. Ninomiya, Spatial segregation limit of a competition-diffusion system with Dirichlet boundary conditions, Nonlinear Anal. Real World Appl., 5 (2004), 645-665.  doi: 10.1016/j.nonrwa.2004.01.004.  Google Scholar

[7]

W. Feng, Competitive exclusion and persistence in models of resource and sexual competition, J. Math. Biol., 35 (1997), 683-694.  doi: 10.1007/s002850050071.  Google Scholar

[8]

M. IidaT. MuramatsuH. Ninomiya and E. Yanagida, Diffusion-induced extinction of a superior species in a competition system, Japan J. Indust. Appl. Math., 15 (1998), 233-252.  doi: 10.1007/BF03167402.  Google Scholar

[9]

S. IshidaK. Seki and T. Yokota, Boundedness in quasilinear Keller-Segel systems of parabolic-parabolic type on non-convex bounded domains, J. Differential Equations, 256 (2014), 2993-3010.  doi: 10.1016/j.jde.2014.01.028.  Google Scholar

[10]

C. Kahane, On the competition-diffusion equations for closely competing species, Funkcial. Ekvac., 35 (1992), 51-64.   Google Scholar

[11]

Y. Kan-on and E. Yanagida, Existence of non-constant stable equilibria in competition-diffusion equations, Hiroshima Math. Journal, 23 (1993), 193-221.   Google Scholar

[12]

K. Kishimoto and H. Weinberger, The spatial homogeneity of stable equilibria of some reaction-diffusion systems in convex domains, J. Differential Equations, 58 (1985), 15-21.  doi: 10.1016/0022-0396(85)90020-8.  Google Scholar

[13]

K. Kuto and T. Tsujikawa, Limiting structure of steady-states to the Lotka-Volterra competition model with large diffusion and advection, J. Differential Equations, 258 (2015), 1801-1858.  doi: 10.1016/j.jde.2014.11.016.  Google Scholar

[14]

Y. LouM. Winkler and Y. Tao, Approaching the ideal free distribution in two-species competition models with fitness-dependent dispersal, SIAM J. Math. Anal., 46 (2014), 1228-1262.  doi: 10.1137/130934246.  Google Scholar

[15]

H. Matano and M. Mimura, Pattern formation in competition-diffusion systems in nonconvex domains, Publ. RIMS, Kyoto Univ., 19 (1983), 1049-1079.  doi: 10.2977/prims/1195182020.  Google Scholar

[16]

M. MimuraS.-I. Ei and Q. Fang, Effect of domain-shape on coexistence problems in a competition-diffusion system, J. Math. Biol., 29 (1991), 219-237.  doi: 10.1007/BF00160536.  Google Scholar

[17]

H. Ninomiya, Separatrices of competition-diffusion equations, J. Math. Kyoto Univ., 35 (1995), 539-567.  doi: 10.1215/kjm/1250518709.  Google Scholar

[18]

Y. Tao and M. Winkler, Boundedness in a quasilinear parabolic-parabolic Keller-Segel system with subcritical sensitivity, J. Differential Equations, 252 (2012), 692-715.  doi: 10.1016/j.jde.2011.08.019.  Google Scholar

[19]

Y. Tao and M. Winkler, Persistence of mass in a chemotaxis system with logistic source, J. Diffential Equations, 259 (2015), 6142-6161.  doi: 10.1016/j.jde.2015.07.019.  Google Scholar

[20]

Q. WangC. Gai and J. Yan, Qualitative analysis of a Lotka-Volterra competition system with advection, Discrete Contin. Dyn. Syst., 35 (2015), 1239-1284.  doi: 10.3934/dcds.2015.35.1239.  Google Scholar

[21]

Q. Wang, J. Yand and F. Yu, Global existence and uniform boundedness in advective Lotka-Volterra competition system with nonlinear diffusion, preprint, arXiv: 1605.05308. Google Scholar

[22]

Q. Wang and L. Zhang, On the multi-dimensional advective Lotka-Volterra competition systems, Nonlinear Anal. Real World Appl., 37 (2017), 329-349.  doi: 10.1016/j.nonrwa.2017.02.011.  Google Scholar

[23]

M. Winkler, Aggregation vs. global diffusive behavior in the higher-dimensional Keller-Segel model, J. Diffential Equations, 248 (2010), 2889-2905.  doi: 10.1016/j.jde.2010.02.008.  Google Scholar

[24]

Y. Zhang and L. Xia, Stationary solutions and spatial-temporal dynamics of a shadow system of LV competition models, Adv. Difference Equ., (2017), Paper No. 25, 16 pp. doi: 10.1186/s13662-017-1308-x.  Google Scholar

show all references

References:
[1]

H. Amann, Nonhomogeneous linear and quasilinear elliptic and parabolic boundary value problems, Function Spaces, differential operators and nonlinear Analysis, Teubner, Stuttgart, Leipzig, 133 (1993), 9-126. doi: 10.1007/978-3-663-11336-2_1.  Google Scholar

[2]

R. Cantrell and C. Cosner, On the uniqueness and stability of positive solutions in the Lotka-Volterra competition model with diffusion, Houston J. Math., 15 (1989), 341-361.   Google Scholar

[3]

E. Conway and J. Smoller, A comparison technique for systems of reaction-diffusion equations, Comm. Partial Differential Equations, 2 (1977), 679-697.  doi: 10.1080/03605307708820045.  Google Scholar

[4]

C. Cosner and A. Lazer, Stable coexistence states in the Volterra-Lotka competition model with diffusion, SIAM J. Appl. Math., 44 (1984), 1112-1132.  doi: 10.1137/0144080.  Google Scholar

[5]

E. CrooksE. Dancer and D. Hilhorst, Fast reaction limit and long time behavior for a competition-diffusion system with Dirichlet boundary conditions, Discrete Contin. Dyn. Syst. Ser. B, 8 (2007), 39-44.  doi: 10.3934/dcdsb.2007.8.39.  Google Scholar

[6]

E. CrooksE. DancerD. HilhorstM. Mimura and H. Ninomiya, Spatial segregation limit of a competition-diffusion system with Dirichlet boundary conditions, Nonlinear Anal. Real World Appl., 5 (2004), 645-665.  doi: 10.1016/j.nonrwa.2004.01.004.  Google Scholar

[7]

W. Feng, Competitive exclusion and persistence in models of resource and sexual competition, J. Math. Biol., 35 (1997), 683-694.  doi: 10.1007/s002850050071.  Google Scholar

[8]

M. IidaT. MuramatsuH. Ninomiya and E. Yanagida, Diffusion-induced extinction of a superior species in a competition system, Japan J. Indust. Appl. Math., 15 (1998), 233-252.  doi: 10.1007/BF03167402.  Google Scholar

[9]

S. IshidaK. Seki and T. Yokota, Boundedness in quasilinear Keller-Segel systems of parabolic-parabolic type on non-convex bounded domains, J. Differential Equations, 256 (2014), 2993-3010.  doi: 10.1016/j.jde.2014.01.028.  Google Scholar

[10]

C. Kahane, On the competition-diffusion equations for closely competing species, Funkcial. Ekvac., 35 (1992), 51-64.   Google Scholar

[11]

Y. Kan-on and E. Yanagida, Existence of non-constant stable equilibria in competition-diffusion equations, Hiroshima Math. Journal, 23 (1993), 193-221.   Google Scholar

[12]

K. Kishimoto and H. Weinberger, The spatial homogeneity of stable equilibria of some reaction-diffusion systems in convex domains, J. Differential Equations, 58 (1985), 15-21.  doi: 10.1016/0022-0396(85)90020-8.  Google Scholar

[13]

K. Kuto and T. Tsujikawa, Limiting structure of steady-states to the Lotka-Volterra competition model with large diffusion and advection, J. Differential Equations, 258 (2015), 1801-1858.  doi: 10.1016/j.jde.2014.11.016.  Google Scholar

[14]

Y. LouM. Winkler and Y. Tao, Approaching the ideal free distribution in two-species competition models with fitness-dependent dispersal, SIAM J. Math. Anal., 46 (2014), 1228-1262.  doi: 10.1137/130934246.  Google Scholar

[15]

H. Matano and M. Mimura, Pattern formation in competition-diffusion systems in nonconvex domains, Publ. RIMS, Kyoto Univ., 19 (1983), 1049-1079.  doi: 10.2977/prims/1195182020.  Google Scholar

[16]

M. MimuraS.-I. Ei and Q. Fang, Effect of domain-shape on coexistence problems in a competition-diffusion system, J. Math. Biol., 29 (1991), 219-237.  doi: 10.1007/BF00160536.  Google Scholar

[17]

H. Ninomiya, Separatrices of competition-diffusion equations, J. Math. Kyoto Univ., 35 (1995), 539-567.  doi: 10.1215/kjm/1250518709.  Google Scholar

[18]

Y. Tao and M. Winkler, Boundedness in a quasilinear parabolic-parabolic Keller-Segel system with subcritical sensitivity, J. Differential Equations, 252 (2012), 692-715.  doi: 10.1016/j.jde.2011.08.019.  Google Scholar

[19]

Y. Tao and M. Winkler, Persistence of mass in a chemotaxis system with logistic source, J. Diffential Equations, 259 (2015), 6142-6161.  doi: 10.1016/j.jde.2015.07.019.  Google Scholar

[20]

Q. WangC. Gai and J. Yan, Qualitative analysis of a Lotka-Volterra competition system with advection, Discrete Contin. Dyn. Syst., 35 (2015), 1239-1284.  doi: 10.3934/dcds.2015.35.1239.  Google Scholar

[21]

Q. Wang, J. Yand and F. Yu, Global existence and uniform boundedness in advective Lotka-Volterra competition system with nonlinear diffusion, preprint, arXiv: 1605.05308. Google Scholar

[22]

Q. Wang and L. Zhang, On the multi-dimensional advective Lotka-Volterra competition systems, Nonlinear Anal. Real World Appl., 37 (2017), 329-349.  doi: 10.1016/j.nonrwa.2017.02.011.  Google Scholar

[23]

M. Winkler, Aggregation vs. global diffusive behavior in the higher-dimensional Keller-Segel model, J. Diffential Equations, 248 (2010), 2889-2905.  doi: 10.1016/j.jde.2010.02.008.  Google Scholar

[24]

Y. Zhang and L. Xia, Stationary solutions and spatial-temporal dynamics of a shadow system of LV competition models, Adv. Difference Equ., (2017), Paper No. 25, 16 pp. doi: 10.1186/s13662-017-1308-x.  Google Scholar

[1]

Wei Feng, Michael Freeze, Xin Lu. On competition models under allee effect: Asymptotic behavior and traveling waves. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5609-5626. doi: 10.3934/cpaa.2020256

[2]

Reza Chaharpashlou, Abdon Atangana, Reza Saadati. On the fuzzy stability results for fractional stochastic Volterra integral equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020432

[3]

Haiyu Liu, Rongmin Zhu, Yuxian Geng. Gorenstein global dimensions relative to balanced pairs. Electronic Research Archive, 2020, 28 (4) : 1563-1571. doi: 10.3934/era.2020082

[4]

Jianhua Huang, Yanbin Tang, Ming Wang. Singular support of the global attractor for a damped BBM equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020345

[5]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

[6]

Touria Karite, Ali Boutoulout. Global and regional constrained controllability for distributed parabolic linear systems: RHum approach. Numerical Algebra, Control & Optimization, 2020  doi: 10.3934/naco.2020055

[7]

Zhilei Liang, Jiangyu Shuai. Existence of strong solution for the Cauchy problem of fully compressible Navier-Stokes equations in two dimensions. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020348

[8]

Thabet Abdeljawad, Mohammad Esmael Samei. Applying quantum calculus for the existence of solution of $ q $-integro-differential equations with three criteria. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020440

[9]

Hai-Feng Huo, Shi-Ke Hu, Hong Xiang. Traveling wave solution for a diffusion SEIR epidemic model with self-protection and treatment. Electronic Research Archive, , () : -. doi: 10.3934/era.2020118

[10]

Sihem Guerarra. Maximum and minimum ranks and inertias of the Hermitian parts of the least rank solution of the matrix equation AXB = C. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 75-86. doi: 10.3934/naco.2020016

[11]

Ahmad Z. Fino, Wenhui Chen. A global existence result for two-dimensional semilinear strongly damped wave equation with mixed nonlinearity in an exterior domain. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5387-5411. doi: 10.3934/cpaa.2020243

[12]

Mengni Li. Global regularity for a class of Monge-Ampère type equations with nonzero boundary conditions. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020267

[13]

Bo Chen, Youde Wang. Global weak solutions for Landau-Lifshitz flows and heat flows associated to micromagnetic energy functional. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020268

[14]

Abdelghafour Atlas, Mostafa Bendahmane, Fahd Karami, Driss Meskine, Omar Oubbih. A nonlinear fractional reaction-diffusion system applied to image denoising and decomposition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020321

[15]

Manil T. Mohan. First order necessary conditions of optimality for the two dimensional tidal dynamics system. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020045

[16]

Adel M. Al-Mahdi, Mohammad M. Al-Gharabli, Salim A. Messaoudi. New general decay result for a system of viscoelastic wave equations with past history. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020273

[17]

Sumit Arora, Manil T. Mohan, Jaydev Dabas. Approximate controllability of a Sobolev type impulsive functional evolution system in Banach spaces. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020049

[18]

Helmut Abels, Andreas Marquardt. On a linearized Mullins-Sekerka/Stokes system for two-phase flows. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020467

[19]

Yichen Zhang, Meiqiang Feng. A coupled $ p $-Laplacian elliptic system: Existence, uniqueness and asymptotic behavior. Electronic Research Archive, 2020, 28 (4) : 1419-1438. doi: 10.3934/era.2020075

[20]

Youshan Tao, Michael Winkler. Critical mass for infinite-time blow-up in a haptotaxis system with nonlinear zero-order interaction. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 439-454. doi: 10.3934/dcds.2020216

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (142)
  • HTML views (129)
  • Cited by (0)

Other articles
by authors

[Back to Top]